Skip navigation.


DXM: Dextromethorphan

DXM is dextromethorphan. It is a legal cough suppressant found in many over-the-counter cough syrups. In high doses it acts as a "dissociative anaesthetic" like ketamine or PCP. A high dose will cause you to feel very spacey and "out of it," and you may lose motor control (your legs may feel wobbly, for example, or at very high doses you won't be able to move much at all). It can also produce audio and visual hallucinations, and can sometimes cause nausea and itchy skin.

Some people use DXM recreationally. When they do, they nearly always do it at home, in bed or on their couch. DXM is definitely not a dance drug, and getting scammed with a DXM tablet when you are expecting ecstasy is no fun at all. It can also be quite dangerous.
Watch Out!

High doses of DXM have contributed to numerous cases of rave-related heatstroke.
Most heatstroke emergencies DanceSafe volunteers have witnessed around the country
have resulted after an individual unsuspectingly consumed DXM rather than MDMA.
Many drugs can increase the risk of heatstroke in a hot environment by inhibiting
the body's ability to regulate its temperature. Both MDMA and DXM carry this
risk, but anecdotal evidence suggests DXM is much more likely to contribute
to life-threatening heatstroke reactions at raves (especially when taking multiple
tablets).

Correction: In previous literature we reported that DXM had
"anti-cholinergic" effects. Upon a more careful review of the medical
literature, this appears not to be the case. The pharmacological activity of
DXM that increases heatstroke potential is less cut and dry, and is likely related
to its effects on serotonin. Also, while DXM tablets are more likely to induce
medical emergencies in dance environments when they are being passed off as
"ecstasy" to unsuspecting consumers, serious adverse reactions are
rare among purposeful DXM users who consume the drug in home environments.

 

Don't Mix different "brands" of E together.
It is even more dangerous to combined DXM with real Ecstasy. Both drugs are
metabolized through the same liver enzyme, CYP-2D6 (pronounced "sip-two-dee-six),
which means that if you combine them together your liver will not be able to
break them down as efficiently as it should. This can lead to significantly
heightened effects from the DXM, and a much greater chance of suffering a heatstroke
reaction.

What if you think you have accidentally
ingested DXM?

Taking breaks from dancing, and staying hydrated are always the best ways to
reduce the risk of heatstroke at a rave. If you think you may have accidentally
consumed a pill containing DXM, however, you should probably not dance at all,
and should stay in a cool environment. Have some friends watch out for you,
and chill out for the evening. Remember, your chances of heatstroke are greater
if you have consumed DXM, and greatest if you have consumed both MDMA and DXM
together.

Can I Tell if a Pill has DXM in it Before
I Take It?

Yes. The Ecstasy Testing Kit can identify pills which contain DXM.

Why are people selling DXM as "Ecstasy?"
DXM is cheap, legal and easy to obtain, while making MDMA is expensive
and risky. This is why people are selling DXM as ecstasy: to cash in on the
high demand for MDMA without undergoing the risk or expense. The manufacturers
of these fake pills are trying to make money, but they may not be aware of the
dangers they are inflicting upon users. Help spread the word about the dangers
of DXM being sold as ecstasy.

Written by DanceSafe

Follow us: